Results 1 to 4 of 4

Thread: Adding the Depakine seems to have kick started the Zonegran side effects??

  1. #1

    Default Adding the Depakine seems to have kick started the Zonegran side effects??

    Hello Everyone,

    I have been taking Zonegran for several years and wasn't suffering from any side effects although I did initially (severe drowsiness for the first 5 weeks, but it said on the leaflet that side effects generally wore off after a month, so I persevered at the time and the side effects went away). I take the maximum dosage of Zonegran 500mg and when I started having lots of attacks at the beginning of September my neuro added 250mg of Depakine Chrono (like ER). Since then I have been suffering from extreme sleepiness, depression and loss of appetite. These correspond more to Zonegran side effects than Depakine. Has anybody heard of adding a low dose of one med triggering the side effects of another? I have already phoned my neuro once and she just told me to take my pills earlier in the evening.

    Thanks, Beanie

  2. #2
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,045
    Blog Entries
    1

    Default

    ((((((Beanie)))))

    Here's the information on Zonegran from our Drug Info link:

    http://www.nlm.nih.gov/medlineplus/d...s/a603008.html

    Under "Special Precautions," Depakene is listed as a drug, which might require dosage adjustments, when taken with Zonegran (or vice versa).

    Here's the information on Depakene (Valproic Acid):

    http://www.nlm.nih.gov/medlineplus/d...s/a682412.html

    Depakene is known to cause fatigue, depression and loss of appetite, and it may be the likely culprit in your symptoms. My sons have taken Depakene and experienced these symptoms, and many folks here and elsewhere report the same reactions.

    I don't know how changing the time of taking your meds will eliminate your symptoms. Perhaps the form of Depakene (extended release?) should be changed.

    Hope this is helpful to you.

    Love & Light,

    Rose
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  3. #3

    Default

    Thanks Rose, that is really helpful. I have a new neuro who is a migraine specialist although I do not know how much she knows about hemiplegic migraine. I have only met her once and when I phoned her to tell her about my side effects I had the feeling she wasn’t taking me seriously. The Zonegran was prescribed by my previous neuro at my suggestion (we had a really good relationship). She had no other medications to propose and it is not usually prescribed in France for migraine but she had heard of it being used in Japan for migraine and was willing to give it a go. My current neuro may have little experience with it.

    Every website with this sort of information gives things slightly differently. For the Depakine, most mention Mefloquine, Millepertuis, and Lamictal, but when I looked at one online site I saw that it said you should “inform your doctor” if you are taking antidepressants from the imipramine family. I am, not for depression, but as part of my HM treatment. This whole cocktail just seems to be a mess.

    Today is a bank holiday in France, but on Monday I will call my neuro again. I will ask for an appointment. I need to see her to hopefully build up some sort of mutual confidence.
    Thanks again,
    Beanie

  4. #4
    Distinguished Community Member howdydave's Avatar
    Join Date
    Oct 2006
    Location
    Rochester, New York, USA
    Posts
    167

    Default

    Howdy FrenchBean!

    The thing about side effects is...

    There are the side effects from Zonegran,
    There are the side effects from Depakine,
    Then there are the side effects of taking them both at the same time.

    This goes for any combination of drugs one may be taking.
    The number of combinations which may cause possible drug interactions blows my mind.

    I am currently taking 15 different drugs for different conditions.
    That means that the number of combinations which might cause interactive side effects is:

    2^15 - 1 or 32768-1 = 32,787.

    No way that all of these possibilities have been documented!
    Last edited by howdydave; 11-01-2013 at 06:37 AM.
    Dave
    Ego sum quis ego sum quod ut est quicumque ego sum - Popeye
    www.howdydave.com

Similar Threads

  1. The new 2013-2014 Football season has started for real
    By JanM in forum Emotional Support
    Replies: 19
    Last Post: 11-05-2013, 06:08 PM
  2. Replies: 5
    Last Post: 10-11-2013, 01:53 AM
  3. What foods started here?
    By lor in forum Emotional Support
    Replies: 18
    Last Post: 09-03-2011, 12:39 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.